Tornadoes · United States · Indiana · 2012

EF3 tornado, Holton to Delaware, Indiana, March 2, 2012

From Holton to Delaware, this EF3 tornado ran 8.7 miles across Ripley County on March 2, 2012, touching down at 3:52 PM EST and reaching 350 yards wide. It killed 3 people and injured 5, and did $275,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
March 2, 2012
Touchdown
3:52 PM EST (20:52 UTC)
Lifted
4:02 PM EST (21:02 UTC)
On the ground
10 minutes
Path length
8.7 miles (14.0 km)
Path width
350 yards (320 m)
Deaths
3
Injuries
5
Property damage
$275,000
County
Ripley County
Touchdown point
39.067, -85.407
Lift-off point
39.113, -85.256
Record number
1203021452-01

The damage survey

16 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 145 mph.

  • .School Windows broken roof covering gone
  • .Several trees and roof damage. church damages.
  • .Total destruction of out buildings. Width 200
  • .House Roof gone. 200 yards wide

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed during the afternoon in a high wind shear environment ahead of a strengthening low pressure system. Many of these storms became severe, with large hail, damaging thunderstorm winds, and tornadoes all being the main threats.

The tornado touched down approximately one half mile southwest of Holton as an EF0 tornado. The tornado quickly intensified as it approached the southwest corner of Holton, reaching EF1 to EF2 intensity. The path of the tornado moved nearly parallel to the north side of Highway 50 as it moved through Holton. Many of the homes and businesses east of Marion Street were damaged by EF2 intensity winds. The tornado then strengthened to low end EF3 intensity as it moved near the intersection of Highway 50 and Versailles Street. At this point, two fatalities occurred in a mobile home. Six injuries were also reported in the town of Holton. One of the individuals injured died many months later as a result of his injuries, bringing the total number of fatalities from this tornado to 3. This tornado then continued to the northeast from this point at high end EF2, low end EF3 intensity, damaging homes on Sleepy Road and Old Michigan Road. The tornado began to decrease in intensity east of Old Michigan Road and maintained EF1 intensity until it dissipated approximately one mile southeast of Osgood on Finks Road. Several homes and farms had minor damage along the track between Old Michigan Road and the end of the tornado track. Based on the damage surveyed, the maximum wind speed of this tornado was estimated at 145 miles per hour.

The deaths

3 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
59MMobile/Trailer HomeDirect
27MMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS ILN issued a tornado warning for this county at 20:47 UTC, 5 minutes before the tornado touched down, in force until 21:15 UTC.

The county was under a tornado watch, issued at 18:05 UTC and running to 23:01 UTC.

Issued (UTC)ExpiredProductOffice
18:05 UTC23:01 UTCTornado WatchILN
20:22 UTC20:44 UTCTornado WarningILN
20:47 UTC21:15 UTCTornado WarningILN
21:11 UTC21:19 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 2, 3:27 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 2, 3:27 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EST FRI MAR 2 2012

.SYNOPSIS...
RAPIDLY DEEPENING LOW PRESSURE WILL SWING NORTHEAST ACROSS THE
GREAT LAKES TONIGHT...PUSHING A STRONG COLD FRONT EAST THROUGH THE
OHIO VALLEY REGION THIS EVENING. WEAK HIGH PRESSURE WILL BUILD IN
THE WAKE OF THE WEATHER SYSTEM ON SATURDAY. DEVELOPING UPPER LEVEL
TROUGH WILL DIG INTO THE GREAT LAKES AND OHIO VALLEY SATURDAY
NIGHT AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A PDS CAN BE EXPECTED ACRS THE REGION BETWEEN NOW AND 7/8 PM AS
PREFRONTAL TROF AHEAD OF A STRONG COLD FRONT PUSHES SHOWERS AND
THUNDERSTORMS ACRS THE AREA. SUPERCELLS WILL BE LIKELY ESPECIALLY
ALONG AND SOUTH OF THE OHIO RIVER WHERE HIGHER THETA E AREA WILL
BE REALIZED. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL BE A BIG THREAT. ONCE COLD FRONT SWINGS BY AND DEEPENING SFC
LOW PUSHES INTO SRN LOWER MICHIGAN...SYNOPTIC SCALE WINDS WILL
INCREASE FROM THE SOUTHWEST/WEST. MOMENTUM TRANSFER TOOLS SUGGEST
WIND GUSTS AS HIGH AS 55 MPH ACRS OUR NORTH WITH 40 MPH TOWARD THE
OHIO RIVER. HAVE EXPANDED THE WIND ADVISORY TO INCLUDE MORE OF
EAST CENTRAL INDIANA...SOUTHWEST OHIO AND CENTRAL OHIO. FAR NORTH
WILL BE BORDERLINE HIGH WIND WARNING AND WILL MONITOR TRENDS FOR A
POSSIBLE UPGRADE IF SFC LOW DEEPENS MORE THAN EXPECTED. WARM
TEMPERATURES WILL PLUMMET OVERNIGHT IN STRONG CAA WITH OVERNIGHT
LOWS DROPPING INTO THE LOWER 30S WEST TO THE MID 30S EAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
REGION WILL BE A DRY SLOT AREA IN THE WAKE OF AFOREMENTIONED
STRONG WEATHER SYSTEM ON SATURDAY...WHICH RESULTS IN WEAK SFC
RIDGING. SKIES WILL BE PARTLY TO MOSTLY SUNNY EARLY ON...BUT
MOISTURE IN THE LOW LEVELS AND CAA WILL INCREASE STRATOCUMULUS/CUMULUS
CLOUDS FROM NW TO SE THROUGH THE DAY. TEMPERATURES WILL BE COLDER
ON SATURDAY WITH HIGHS RANGING FROM THE LOWER 40S NW TO THE UPPER
40S SE.

FOR SATURDAY NIGHT INTO SUNDAY NIGHT...A BROAD MID LVL TROF WILL
DIG SE INTO THE GREAT LAKES AND OHIO VALLEY REGION. EMBEDDED
PIECES OF ENERGY ROTATING THROUGH THIS TROF WILL BRING SOME SNOW
SHOWERS TO THE REGION. BEST CHANCE APPEARS ACRS NRN ZONES SUNDAY
INTO SUNDAY NIGHT AND SOUTH OF THE SRN ZONES ON SUNDAY NIGHT.
TEMPERATURES AGAIN WILL BE COLDER AND EVEN BELOW NORMAL FOR EARLY
MARCH. HIGHS ON SUNDAY WILL STRUGGLE INTO THE MID 30S NORTH TO
NEAR 40 SOUTH WITH OVERNIGHT LOWS SUNDAY NIGHT IN THE 20S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD ACROSS THE AREA AT THE BEGINNING OF THE
PERIOD. SOUTHERLY FLOW WILL QUICKLY BECOME ESTABLISHED ON TUESDAY
WITH TEMPERATURES RISING BACK ABOVE NORMAL. ALL GUIDANCE IS SHOWING
A COLD FRONT MOVING THROUGH THE AREA LATER IN THE WEEK. BUT THERE
ARE CONSIDERABLE DISCREPANCIES ON TIMING. 12Z GFS AND ITS ENSEMBLE
MEAN ARE QUITE A BIT QUICKER AND EVEN THE 12Z ECMWF HAS SPED UP
ALTHOUGH NOT TO THE EXTENT OF THE GFS SUITE. HAVE BROUGHT CHANCE
POPS THROUGH FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT ON FRIDAY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION ALONG THE WRMFNT CONTINUES TO DEVELOP. THIS CONVECTION
WILL LIFT N AS THE WRMFNT DOES. THIS CONVECTION IS EXPECTED TO BE
SUB-SEVERE.

MODELS HAVE TRENDED TOWARDS CONVECTION DEVELOPING ALONG
CDFNT...WHICH WILL MOVE THRU THE TAFS BETWEEN 21-02Z. THIS LINE
COULD BE SEVERE. CURRENTLY HAVE WINDS GUSTING TO 30KT...BUT THEY
COULD BE HIGHER IN STRONGER THUNDERSTORMS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. AS THIS
OCCURS...WINDS WILL SHIFT TO THE WEST AND INCREASE TO 15 TO 20
KT...GUSTING UP TO 35 KT. A WEAKENING PRESSURE GRADIENT WILL ALLOW
FOR WINDS TO SUBSIDE SOMEWHAT AFT 06Z.

SKIES WILL CLEAR OUT BEHIND CONVECTION. CAA SC WILL BEGIN TO WORK
TOWARDS THE FA SATURDAY MORNING....BUT CIGS ARE NOT EXPECTED
UNTIL AFTER 18Z AT CVG.

OUTLOOK...MVFR CIGS POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074.
KY...NONE.
IN...WIND ADVISORY UNTIL 4 AM EST SATURDAY FOR INZ050-058-059-066.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...SITES
Hazardous weather outlook, Mar 2, 2:22 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
222 PM EST FRI MAR 2 2012

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
031930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
222 PM EST FRI MAR 2 2012

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION THROUGH TONIGHT.
AS IT DOES...A STRONG COLD FRONT WILL PUSH EAST ACROSS THE OHIO
VALLEY REGION LATE THIS AFTERNOON AND EVENING. FAVORABLE WIND
FIELDS WITHIN AN UNSTABLE AIRMASS AHEAD OF THE COLD FRONT WILL
RESULT IN ORGANIZED THUNDERSTORMS. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO REACH SEVERE LIMITS WITH DAMAGING STRAIGHT LINE WINDS
BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER...LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. CONTINUE TO MONITOR
LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ073>075-080-KYZ089>100-OHZ077>082-088-031930-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
222 PM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
MISSISSIPPI VALLEY AND INTO THE GREAT LAKES REGION THROUGH TONIGHT.
AS IT DOES...A STRONG COLD FRONT WILL PUSH EAST ACROSS THE OHIO
VALLEY REGION LATE THIS AFTERNOON AND EVENING. FAVORABLE WIND
FIELDS WITHIN AN UNSTABLE AIRMASS AHEAD OF THE COLD FRONT WILL
RESULT IN ORGANIZED THUNDERSTORMS. SOME OF THE THUNDERSTORMS ARE
EXPECTED TO REACH SEVERE LIMITS WITH DAMAGING STRAIGHT LINE WINDS
BEING THE MAIN SEVERE WEATHER THREAT. HOWEVER...LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. CONTINUE TO MONITOR
LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Mar 2, 10:40 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1040 AM EST FRI MAR 2 2012

OHZ026-044>046-021615-
DELAWARE OH-HARDIN OH-LOGAN OH-UNION OH-
1040 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN UNION...NORTHEASTERN
LOGAN...SOUTHEASTERN HARDIN AND NORTHWESTERN DELAWARE COUNTIES
THROUGH 1115 AM EST...

AT 1038 AM EST...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RIDGEWAY...MOVING EAST AT 55 MPH.

THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD.

ALSO...MOUNT VICTORY...BYHALIA...PFEIFFER...SOMERSVILLE...HEPBURN AND
ESSEX ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4055 8341 4051 8341 4051 8325 4050 8324
      4045 8324 4044 8309 4040 8309 4035 8373
      4066 8364 4068 8342

SNYDER
Special weather statement, Mar 2, 11:26 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1126 AM EST FRI MAR 2 2012

INZ073>075-080-KYZ091-021700-
SWITZERLAND IN-OHIO IN-DEARBORN IN-RIPLEY IN-BOONE KY-
1126 AM EST FRI MAR 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOONE...SOUTHEASTERN RIPLEY...
SOUTHERN DEARBORN...OHIO AND SWITZERLAND COUNTIES THROUGH NOON EST...

AT 1124 AM EST...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH
OF REXVILLE...MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DILLSBORO...RISING
SUN...AURORA AND LAWRENCEBURG.

ALSO...REXVILLE...MOOREFIELD...BENHAM...AVONBURG...CROSS PLAINS...
OLEAN...JACKSONVILLE AND FAIRVIEW ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3919 8493 3891 8472 3877 8521 3891 8521
      3891 8542

SNYDER
Special weather statement, Mar 2, 3:04 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EST FRI MAR 2 2012

INZ058-059-066-073>075-080-KYZ089>100-OHZ070-077>079-081-022215-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-MASON-LEWIS-BUTLER-HAMILTON-CLERMONT-BROWN-
ADAMS-
INCLUDING THE CITIES OF...CONNERSVILLE...LIBERTY...BROOKVILLE...
VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...CARROLLTON...
WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...OWENTON...
WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...HAMILTON...CINCINNATI...MILFORD...
GEORGETOWN...WEST UNION
304 PM EST FRI MAR 2 2012

...TORNADIC THUNDERSTORMS SPREADING TOWARD THE TRI-STATE...

A CLUSTER OF THUNDERSTORMS WITH A HISTORY OF TORNADOES AND LARGE
HAIL WILL SPREAD INTO THE TRI-STATE AREA OF NORTHERN
KENTUCKY...SOUTHEAST INDIANA...AND EXTREME SOUTHWEST AND SOUTH-
CENTRAL OHIO AFTER 330 PM.

WHILE SEVERE WEATHER IS POSSIBLE FOR THE ENTIRE AREA...THE AREA OF
MOST CONCERN FOR SEVERAL STRONG TORNADOES...AND VERY LARGE HAIL IS
GREATEST FOR COUNTIES ALONG AND SOUTH OF THE OHIO RIVER FROM THE
LATER AFTERNOON INTO THE EARLY EVENING HOURS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM EST. REMAIN ALERT FOR
WARNINGS. FORM A PLAN NOW OF NOT ONLY HOW YOU WILL RECEIVE THE
WARNING INFORMATION...BUT WHAT SPECIFIC ACTIONS YOU WILL TAKE.

WHEN A WARNING IS ISSUED OR THREATENING WEATHER MOVES IN...SEEK
SHELTER IN THE LOWEST POSSIBLE LEVEL OF A STURDY STRUCTURE. PUT AS
MANY WALLS BETWEEN YOU AND THE STORM AS POSSIBLE. MOVE UNDER HEAVY
FURNITURE AND CONSIDER WEARING A BICYCLE HELMET TO PROTECT YOUR
HEAD FROM FALLING DEBRIS. CONSIDER THE EFFECTS OF POWER
OUTAGES...SO FLASHLIGHTS...WEATHER RADIOS...AND CELLULAR PHONES
ARE ITEMS TO BE SURE YOU HAVE WITH YOU.

THIS IS AN VERY DANGEROUS SITUATION. PREPARE NOW FOR POSSIBLE
TORNADO WARNINGS DURING THE LATE AFTERNOON AND EARLY EVENING.

BINAU
Special weather statement, Mar 2, 3:15 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EST FRI MAR 2 2012

INZ050-058-059-OHZ042-060-022100-
UNION IN-FAYETTE IN-WAYNE IN-DARKE OH-PREBLE OH-
315 PM EST FRI MAR 2 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PREBLE...
DARKE...WAYNE...NORTHERN FAYETTE AND NORTHERN UNION COUNTIES THROUGH
400 PM EST...

AT 310 PM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM FRANKLIN TO SHELBYVILLE...MOVING NORTHEAST AT
75 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...DUBLIN...
UNION CITY...CAMBRIDGE CITY...ANSONIA...FOUNTAIN CITY...
CONNERSVILLE...VERSAILLES...CENTERVILLE...GREENVILLE...RICHMOND AND
NEW MADISON.

ALSO...ECONOMY...MOUNT AUBURN...GLENWOOD...WILLIAMSBURG...COSMOS...
SHARPS CROSSING...BENTONVILLE AND JACKSONBURG ARE NEAR THE PATH OF
THIS LINE OF STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3979 8531 3980 8523 3995 8521 4001 8517
      4001 8482 4027 8481 4035 8443 3992 8443
      3992 8449 3980 8449 3968 8482 3962 8531

HATZOS
Local storm report, Mar 2, 3:50 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          3 W CARROLLTON          38.68N 85.22W
03/02/2012                   CARROLL            KY   FIRE DEPT/RESCUE

            POSSIBLE TORNADO NEAR KINGDALE ROAD IN WESTERN CARROLL
            COUNTY.

&&

SFH
Local storm report, Mar 2, 3:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          3 W CARROLLTON          38.68N 85.22W
03/02/2012                   CARROLL            KY   FIRE DEPT/RESCUE

            SPOTTERS REPORT TORNADO ON THE GROUND NEAR KINGDALE ROAD
            IN WESTERN CARROLL COUNTY.

&&

SFH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

8.9 hours before the tornado, 137 km from the path. March 2, 2012.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69466, lifted condensation level 1876 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 217 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69466 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.9 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

3.1 hours after it, 137 km from the path. March 3, 2012.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 25 joules per kilogram, CIN -67, lifted condensation level 864 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 285 square meters per square second, 0 to 6 km bulk shear 100 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
22 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
100 kt
0-1 km bulk shear
55 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Columbus/Balkala (BAK), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:55 UTC62.659180° 15 kt22993.6
20:52 UTC62.657.2230° 20 kt25992.9-RA BR
21:45 UTC62.659260° 10 kt17992.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the touchdown began at 20:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:04 UTCTSTM WND DMG2 S St. PaulDecatur, IN53 FOOT SEMI TRACTOR TRAILER BLOWN OVER ON EASTBOUND INTERSTATE 74 JUST WEST OF MILE MARKER 123.
20:20 UTCTORNADONabbScott, IN
20:25 UTCTORNADOMarysvilleClark, INREPORTED ON THE GROUND.
20:26 UTCTORNADO3 E NabbScott, IN*** 1 FATAL *** EF4 TORNADO WITH 49 MILE TRACK FROM WASHINGTON CO TO TRIMBLE CO. CLIPPED SOUTHEAST CORNER OF SCOTT COUNTY
20:26 UTCTORNADO3 Nnw New WashingtonJefferson, IN*** 4 FATAL *** EF4 TORNADO WITH 49 MILE LONG TRACK FROM WASHINGTON CO TO TRIMBLE CO ENTERED JEFFERSON CO 4.3 MI W PAYNESVILLE AND CROSSED THE OHIO RIVER 3 MI ENE PAYNESVILLE
20:36 UTCHAIL 1.751 N HanoverJefferson, IN
20:42 UTCTSTM WND DMGButlervilleJennings, INTREE DOWN AT SR 3 AND 500 N. RIGHT AFTER THIS REPORT WAS A REPORT OF A TORNADO ON THE GROUND EAST OF BUTLERVILLE BUT STILL IN JENNINGS COUNTY. NO DAMAGE COULD BE CONFIRMED FROM THIS TORNADO REPORT.
20:45 UTCTSTM WND DMGMarysvilleClark, INDAMAGE REPORTED..
20:49 UTCHAIL 2VevaySwitzerland, IN
20:54 UTCTORNADOHoltonRipley, INMEDIA SOURCING THE COUNTY SHERIFF REPORTING 4 KILLED IN HOLTON.
20:58 UTCHAIL 1.75VevaySwitzerland, IN
20:59 UTCTORNADOHoltonRipley, INREPORT OF TORNADO ON THE GROUND. FLIPPED CAR SEVERAL TIMES.
21:07 UTCTORNADOHoltonRipley, INSEVERAL HOMES DESTROYED, 1 INJURY
21:25 UTCTSTM WND DMG1 S OsgoodRipley, IN3/4 OF ROOF OFF OF HOUSE.
21:44 UTCHAIL 13 S LexingtonScott, IN
21:45 UTCTSTM WND GST 604 Se LexingtonJefferson, IN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 2, 2012

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 29:10 AM CSTEF3Limestone, AL34.0250
March 210:06 AM CSTEF2Madison, AL7.3220
March 210:08 AM CSTEF1Franklin, AL to TN0.9100$10,000
March 210:11 AM CSTEF0Clinton, IL0.750
March 211:15 AM CSTEF1Marion, TN0.5100$3,000
March 212:41 PM ESTEF3Hamilton, TN41.040044$35 million
March 212:28 PM CSTEF0White, IL2.6100$15,000
March 212:37 PM CSTEF2Posey, IN6.1140$500,000
March 21:47 PM ESTEF2Monroe, TN14.34003$5.0 million
March 21:00 PM CSTEF0Vanderburgh, IN2.050
March 21:38 PM CSTEF2Union, KY6.62001
March 22:50 PM ESTEF4Henryville tornado, Indiana and Kentucky46.680011$58 million
March 22:52 PM ESTEF0Swain, NC0.140
March 21:55 PM CSTEF0Limestone, AL2.750
March 21:55 PM CSTEF0Henderson, KY3.8100$50,000
March 22:06 PM CSTEF0Webster, KY0.850
March 22:22 PM CSTEF0Daviess, KY0.350
March 23:30 PM ESTEF1Clark, IN6.660$300,000
March 22:38 PM CSTEF2Hancock, KY16.5200$190,000
March 23:41 PM ESTEF3Trimble, KY3.375$500,000
March 23:44 PM ESTEF1Carroll, KY2.4150$1.3 million
March 22:45 PM CSTEF0Lincoln, TN0.650
March 24:01 PM ESTEF0Trimble, KY2.7100$50,000
March 24:02 PM ESTEF0Meade, KY0.730$2,000
March 24:12 PM ESTEF1Henry, KY0.340
March 24:23 PM ESTEF4Crittenden tornado, KY9.888048$21 million
March 24:24 PM ESTEF2Owen, KY5.41503$320,000
March 23:26 PM CSTEF0Limestone, AL5.075
March 23:39 PM CSTEF1Limestone, AL to KY, OH2.6150
March 24:39 PM ESTEF3Campbell, KY to OH20.4440313$9.2 million
March 23:48 PM CSTEF1Cheatham, TN0.6100$300,000
March 25:02 PM ESTEF0Bracken, KY0.150$70,000
March 24:05 PM CSTEF1Warren, KY0.560$50,000
March 25:25 PM ESTEF1Adams, OH2.9400$200,000
March 25:30 PM ESTEF0Adams, OH0.125$30,000
March 25:33 PM ESTEF2Adams, OH11.133012$2.0 million
March 25:39 PM ESTEF3Menifee, KY to WV85.01,58010118$81 million
March 25:46 PM ESTEF0Pike, OH4.1200$35,000
March 25:46 PM ESTEF0Scioto, OH2.0100$170,000
March 25:52 PM ESTEF0Rhea, TN2.775$10,000
March 25:53 PM ESTEF0Pike, OH2.8100$25,000
March 25:01 PM CSTEF0Coffee, AL0.525
March 26:08 PM ESTEF1Bath, KY7.4250$775,000
March 25:10 PM CSTEF1Marion, TN0.2100$2,000
March 25:26 PM CSTEF2Jackson, TN3.788020$2.0 million
March 25:31 PM CSTEF1Putnam, TN1.6500$250,000
March 25:33 PM CSTEF2Overton, TN6.9400$1.0 million
March 26:50 PM ESTEF3Magoffin, KY to WV49.01,320237$37 million
March 25:53 PM CSTEF1Lowndes, AL17.6400
March 25:56 PM CSTEF0Fentress, TN6.4300
March 27:04 PM ESTEF2Laurel, KY7.2310640$5.0 million
March 26:17 PM CSTEF0Geneva, AL0.125
March 26:23 PM CSTEF1Lamar, MS11.9300$400,000
March 27:32 PM ESTEF1Lincoln, WV16.0300$150,000
March 26:42 PM CSTEF1Forrest, MS3.0300$15,000
March 27:44 PM ESTEF2Cherokee, NC21.5400$2.0 million
March 28:09 PM ESTEF3Haralson, GA29.02001$12 million
March 28:26 PM ESTEF2Claiborne, TN2.62504$500,000
March 28:45 PM ESTEF1Claiborne, TN2.5200$100,000
March 28:50 PM ESTEF1Lee, VA2.52001$1.6 million

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.